Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 6, NWS Austin/San Antonio, TX

March 8, 20246 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 8, 2024, 1:54 AM CST for 6 counties in Texas. It took effect at Mar 8, 2024, 10:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2024, 1:54 AM CST (07:54 UTC)
In effect from
Mar 8, 2024, 10:00 AM CST
Expired
Mar 8, 2024, 4:00 PM CST
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 34 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.9 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS84 KEWX 080754
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
154 AM CST Fri Mar 8 2024

TXZ183-202-217>219-228-082200-
/O.NEW.KEWX.FW.W.0006.240308T1600Z-240308T2200Z/
Val Verde-Kinney-Maverick-Zavala-Frio-Dimmit-
154 AM CST Fri Mar 8 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY NEAR THE RIO
GRANDE...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 10 AM this morning to 4 PM CST this afternoon.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low 10 to 15 percent.

* IMPACTS...Any fires that develop can spread rapidly and exhibit
  resistance to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Avoid activities that could
inadvertently cause a wildfire.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 7, 10:44 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 7, 10:44 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1044 PM CST Thu Mar 7 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 207 PM CST Thu Mar 7 2024

An upper level trough stretches from northern AZ across the Baja
Peninsula to the Pacific with west-southwesterly flow over TX.
Southeasterly low level flow has a warm, moist airmass in place over
South Central Texas. Dewpoints this afternoon are three to five
degrees higher than 24 hours ago and are generally in the 60s. There
is a dryline over west TX from near the OK border to southeastern NM
to the Big Bend. Thunderstorms have developed in the warm sector
across north central TX. Hi-res models show the dryline moving toward
the east tonight and generating thunderstorms as it moves into the
low CAPE/high shear environment. Mid-level lapse rates are steep and
will be favorable for producing large hail. There is also a lower
threat for isolated tornadoes. SPC has the northern parts of Llano
and Burnet Counties in the Slight risk area tonight and the rest of
the Hill Country and Edwards Plateau in the Marginal risk area. The
best timing for strong to severe storms is starting over the
northwestern part of our CWA around 2AM and spreading east through
the night reaching the northern part of the I-35 corridor by around
sunrise and exiting our CWA by late morning Friday. South of the
severe risk area, general thunderstorms are possible with a chance
for small hail. Chances for storms will move off to the east by
around noon Friday. In the wake of the convection, winds will become
breezy from the west-northwest. The breezy winds combined with drier
air will result in elevated to near critical fire weather conditions,
but the stronger winds and lower humidity will not align. A Fire
Danger Statement will likely be needed. Friday night a Pacific cold
front will move through our CWA. It should pass through quickly and
be out of the area by around midnight. With a drier airmass in place,
there won't be any precipitation, but it will be cooler air and
breezy northerly winds. Low temperatures Saturday morning will range
from the upper 30s to near 50.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 207 PM CST Thu Mar 7 2024

Breezy northerly winds will continue through the day Saturday,
helping keep temperatures in the 60s to low 70s in the afternoon.
Because of the cooler temperatures, minimum relative humidity should
be high enough across most areas to prevent much of a fire weather
concern, though the one exception could be the Rio Grande Plains
where RH values are expected to fall into the low 20s. Winds will be
diminishing across the area during the driest/warmest part of the
day, but we will still have to monitor for an elevated fire weather
concern.

Dry conditions and warming temperatures are then expected through
the middle of next week as 500mb flow remains generally zonal. A
couple of shortwaves passing just north of the area will bring an
increase in cloud cover on Sunday and Tuesday, but no precipitation
is expected. On Wednesday, an eastward progressing upper trough will
begin to stall and deepen near the Four Corners region. Initial
precipitation chances are forecast around the Thursday morning
timeframe as some shortwave energy rounds the base of the trough and
is ejected northeastward across Texas. While not within the 7-day
forecast period as of now, precipitation chances will likely
continue into next weekend as the upper low lingers near
AZ/NM/northern Mexico with cooling temperatures. Both the 6-10 and 8-
14 day outlooks from CPC do favor above normal precipitation for
Texas.

&&

.AVIATION...
(06Z TAFS)
Issued at 1015 PM CST Thu Mar 7 2024

Overnight flight category degradation is underway, with MVFR
conditions in place at the I-35 terminals and IFR likely after
07-09Z. Some light fog will also develop tonight, but chances for
dense fog at the terminals appears low. A Pacific cold front will
bring a decaying line of showers and storms through the Hill Country
that could hold together just enough to bring brief rain to the
terminals mainly in the 12-15Z window. After 15Z winds shift to the
NW and skies will clear with VFR conditions through the rest of the
period. At KDRT, we could see brief MVFR cigs over the next 4-5
hours, and daytime winds today will be breezier than the I-35
terminals. A Polar cold front brings gusty N winds to all sites after
03Z Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  83  47  64 /  30  30   0   0
Austin Bergstrom Intl Airport  65  83  46  63 /  30  30   0   0
New Braunfels Muni Airport     66  86  47  66 /  20  30   0   0
Burnet Muni Airport            60  78  43  61 /  50  30   0   0
Del Rio Intl Airport           59  83  48  70 /  20   0   0   0
Georgetown Muni Airport        64  81  45  62 /  40  40   0   0
Hondo Muni Airport             62  83  45  68 /  20  10   0   0
San Marcos Muni Airport        64  84  46  64 /  20  30   0   0
La Grange - Fayette Regional   68  83  50  62 /  20  20   0   0
San Antonio Intl Airport       65  83  47  65 /  20  20   0   0
Stinson Muni Airport           67  85  49  67 /  20  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...KCW
Long-Term...05
Aviation...Gale
Hazardous weather outlook, Mar 7, 7:36 AM CST, 18 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
736 AM CST Thu Mar 7 2024

TXZ171>173-183>194-202>209-217>225-228-081345-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
736 AM CST Thu Mar 7 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a risk for isolated severe storms between 2am and 11am Friday
for areas mainly north of Interstate 10. Large hail will be the
main threat if any severe storms occur. However, the best chances
for severe weather are likely to remain to the north of south-
central Texas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a risk for isolated severe storms until around 11am
Friday for areas mainly north of Interstate 10. Large hail will be
the main threat if any severe storms occur. However, the best
chances for severe weather are likely to remain to the north of
south-central Texas.

Dry air and breezy northwest winds may bring a period of elevated
to near critical fire weather over western portions of the area
Friday afternoon and early evening.

Breezy north winds are expected Friday night into Saturday and
may briefly approach Wind Advisory criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 8, 12:13 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1213 AM CST Fri Mar 8 2024

TXZ183-080630-
Val Verde TX-
1213 AM CST Fri Mar 8 2024

...A strong thunderstorm will impact portions of north central Val
Verde County through 1230 AM CST
...

At 1213 AM CST, Doppler radar was tracking a strong thunderstorm near
Juno, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Val
Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10115 3029 10081 3016 10114 3025 10121
TIME...MOT...LOC 0613Z 239DEG 31KT 3023 10110

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

OB
Special weather statement, Mar 8, 12:41 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1241 AM CST Fri Mar 8 2024

TXZ183-080715-
Val Verde TX-
1241 AM CST Fri Mar 8 2024

...A strong thunderstorm will impact portions of north central Val
Verde County through 115 AM CST
...

At 1241 AM CST, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Juno, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Val
Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10137 3029 10105 3012 10148 3019 10152
TIME...MOT...LOC 0641Z 239DEG 26KT 3026 10132

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 8, 1:05 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
105 AM CST Fri Mar 8 2024

TXZ183-080730-
Val Verde TX-
105 AM CST Fri Mar 8 2024

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 130 AM CST
...

At 105 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Pandale, or 27 miles north of Langtry, moving northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10176 3029 10124 3007 10176
TIME...MOT...LOC 0705Z 230DEG 18KT 3019 10168

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

OB
Special weather statement, Mar 8, 1:29 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
129 AM CST Fri Mar 8 2024

TXZ183-080800-
Val Verde TX-
129 AM CST Fri Mar 8 2024

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 200 AM CST
...

At 129 AM CST, Doppler radar was tracking a strong thunderstorm over
Pandale, or 25 miles west of Juno, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10176 3028 10118 3005 10176
TIME...MOT...LOC 0729Z 230DEG 18KT 3022 10154

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

OB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 12:13 AM CSTSpecial Weather StatementEWXVal Verde17 min
Mar 8, 12:41 AM CSTSpecial Weather StatementEWXVal Verde34 min
Mar 8, 1:05 AM CSTSpecial Weather StatementEWXVal Verde25 min
Mar 8, 1:29 AM CSTSpecial Weather StatementEWXVal Verde31 min
Mar 8, 2:03 AM CSTAreal Flood AdvisoryEWXVal Verde3 hr
Mar 8, 3:17 AM CSTSpecial Weather StatementEWXEdwards, Val Verde28 min
Mar 8, 3:49 AM CSTSpecial Weather StatementEWXKerr26 min
Mar 8, 4:16 AM CSTSpecial Weather StatementEWXGillespie29 min
Mar 8, 4:44 AM CSTSpecial Weather StatementEWXGillespie31 min
Mar 8, 4:48 AM CSTSpecial Weather StatementEWXLlano27 min
Mar 8, 5:10 AM CSTSpecial Weather StatementEWXBlanco35 min
Mar 8, 5:22 AM CSTSpecial Weather StatementEWXBurnet23 min
Mar 8, 5:29 AM CSTSevere Thunderstorm WarningEWXBlanco, Gillespie, Hays22 min
Mar 8, 5:48 AM CSTSpecial Weather StatementEWXBurnet42 min
Mar 8, 5:51 AM CSTSpecial Weather StatementEWXHays39 min
Mar 8, 6:11 AM CSTSpecial Weather StatementEWXBexar, Comal, Hays49 min
Mar 8, 6:36 AM CSTSpecial Weather StatementEWXTravis39 min
Mar 8, 7:11 AM CSTSpecial Weather StatementEWXWilliamson49 min
Mar 8, 8:16 AM CSTSpecial Weather StatementEWXGonzales59 min
Mar 8, 2:22 PM CSTWind AdvisoryEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Caldwell and 19 more11 hr

Nearby

Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.